Indiana, 2014

Flash Flood and Hail in Indiana, June 4, 2014

June 4, 2014 · NWS PAH · 3 events in 2 counties and zones

Thunderstorms organized along a cold front as it pushed south across the Ohio Valley during the heat of the afternoon. The area of storms sagged slowly south across the region, producing persistent heavy rain and local flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms organized along a cold front as it pushed south across the Ohio Valley during the heat of the afternoon. The area of storms sagged slowly south across the region, producing persistent heavy rain and local flooding. The storms intensified as they moved through a very unstable air mass. A few of the storms produced flooding rainfall and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 11:39 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 4, 11:39 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT Wed Jun 4 2014

.UPDATE...
Issued at 1239 PM CDT WED JUN 4 2014

Updated aviation section for 18z TAF package.

&&

.SHORT TERM...(Today through Friday)
Issued at 256 AM CDT WED JUN 4 2014

At the time of this writing an MCS tracking southeast out of the
central plains toward the region is expected to slowly weaken with
time. Convection associated with this complex is expected to make
into the northwest half of our CWA this morning with no severe
weather anticipated at this time.

Synoptically, a stationary frontal boundary just north of our CWA
this morning will be pulled across our area tonight as a surface low
tracks eastward from Missouri to the mid-Atlantic seaboard. In the
meantime, with the approach of the frontal boundary, the atmosphere
will continue to destabilize along with the increase of a number of
other severe parameters. As a result, the SPC has our entire CWA in
a slight risk for severe weather mainly this afternoon and evening.
Primary threats will be large hail and damaging winds but there is a
small threat for tornadoes as well.

Precipitation chances will be greatest tonight with the passage of
the front, especially over the eastern and northeastern sections. As
drier air begins to filter in from the northeast behind the front on
Thursday, precipitation chances should be limited to the southern
and southwest sections.

As a storm system develops over the southern plains Thursday night
into Friday, the frontal boundary begins to lift slightly back to
the northeast as a warm front causing overrunning precipitation
chances to surge to the north and east.

.LONG TERM...(Friday night through Tuesday)
Issued at 256 AM CDT WED JUN 4 2014

Medium confidence in the overall extended. High confidence of a
persistent unsettled weather pattern. The lifting index stays
negative with positive CAPE through 240 hours on both the GFS and
ECMWF. So as long as we have a kicker and adequate moisture...
thunderstorms will be possible anytime day or night. The short
period of time the front is bisecting or south of the area will
likely be our mostly likely respite from the chance of storms. This
should be Thursday into Saturday. However a perturbation in the flow
aloft will move through in the aforementioned time frame and at
least bring a chance of storms to the south and west. Next week the
models were showing a cooler drier period in the wake of a cold
front passage...but now they rapidly bring it back as a warm front.
This would place us back in the warm sector with storms possible.
However there could be a some dry overnight as an upper level high
to our southeast tries to hold back the precipitation somewhat.

Did not go as cool next week as warm fronts return is fairly sudden
in the cold fronts wake.

&&

.AVIATION...
Issued at 1239 PM CDT WED JUN 4 2014

Shra/tstms will develop ahead of a cold front, becoming widespread
by from 21z-04z. Included VCTS all sites around 20z, and went with
TEMPO groups between 22z-03z. These times may be extended/adjusted
2 hours either side of that window. Tstms will produce MVFR to
possibly IFR conditions. Away from storms, VFR will prevail, with
occasional MVFR. Winds will be southwest at 10 to 15 kts with some
higher gusts, and even gustier near storms, then shift to the
northwest to north and decrease between 07z-11z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY until 7 PM CDT this evening FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY until 7 PM CDT this evening FOR KYZ001>022.

&&

AVIATION...RST
Hazardous weather outlook, Jun 4, 11:22 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT WED JUN 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1222 PM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STORMS COULD
BECOME SEVERE THIS AFTERNOON AND INTO THE EVENING HOURS...WITH THE
PRIMARY THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA
THROUGH THE PERIOD. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING WILL
BE THE MOST COMMON HAZARDS. HOWEVER...A FEW SEVERE STORMS CANNOT BE
RULED OUT...ESPECIALLY THURSDAY AND FRIDAY OVER PORTIONS OF
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MEFFERT

In the hours before

Local storm report, Jun 4, 9:41 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       MOUNT ERIE              38.51N 88.23W
06/04/2014  M1.50 INCH       WAYNE              IL   TRAINED SPOTTER

            1 1/2 TO 1 3/4 INCH OF RAIN FELL IN 20 MINUTES. MINOR
            FLOODING. SMALL TREES BLOWN DOWN.

&&

DB
Local storm report, Jun 4, 10:14 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          1 SE REIDLAND           37.00N 88.51W
06/02/2014                   MCCRACKEN          KY   NWS STORM SURVEY

            EF1 TORNADO. WINDS ESTIMATED AT 90 MPH. PATH LENGTH 1.75
            MILES. PATH WIDTH 150 YARDS. A POLE BARN SUSTAINED
            SUBSTANTIAL ROOF DAMAGE INCLUDING SOME STRUTCURAL DAMAGE
            TO THE RAFTERS. DEBRIS WAS BLOWN MORE THAN 1/2 MILE AWAY.
            ONE HOME SUSTAINED LOSS OF A LARGE SECTION OF SHINGLES
            AND THE ROOF VENT. DOZENS OF TREES OR TREE LIMBS WERE
            ALSO BLOWN DOWN.

&&

GREGM

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Warrick

When
June 4, 2:15 PM CST to 2:20 PM CST
Where
Warrick County, 2.6 mi ENE of Lynnville
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
38.214, -87.256

Heavy Rain, Warrick

When
June 4, 4:00 PM CST to 5:00 PM CST
Where
Warrick County, 1 mi E of Newburgh
Reported by
Trained Spotter
Coordinates
37.950, -87.402

A rainfall amount of 1.34 inches was measured in one hour.

Flash Flood, Vanderburgh

When
June 4, 4:25 PM CST to 6:30 PM CST
Where
Vanderburgh County, 0.71 mi WNW of Harwood to 1.32 mi NW of Cypress
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
38.004, -87.592

Numerous roads were flooded in and around Evansville, including major intersections and highways. Manhole covers were missing, producing hazardous driving conditions. A trained spotter reported rainfall of 1.5 inches in one hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517647, 524463, 524462.